Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Raleigh, NC

September 1, 2013Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 1, 2013, 6:25 PM EDT for Wake County, North Carolina. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2013, 6:25 PM EDT (22:25 UTC)
Expired
Sep 1, 2013, 9:30 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 30 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:35 PM EDTFLASH FLOOD3 N Raleigh, NCMULTIPLE CARS GETTING STUCK IN FLOOD WATER ON MILLBROOK RD BETWEEN DIXON DR AND SIX FORKS RD.
Sep 1, 6:57 PM EDTFLASH FLOOD2 Sw Wake Forest, NCNEW FALLS OF NEUSE ROAD NEAR CAPITAL BLVD FLOODED.
Sep 1, 7:15 PM EDTFLASH FLOOD3 Nw Raleigh, NCCREEDMOOR RD CLOSED AT GLENWOOD AVE. NUMEROUS CARS STRANDED.
Sep 1, 7:15 PM EDTFLASH FLOOD3 Nw Raleigh, NCTHE LOWER PARKING DECK AT CRABTREE VALLE MALL WAS REPORTED FLOODED.
Sep 1, 8:45 PM EDTHEAVY RAIN 3.25 Wnw Raleigh, NCA TRAINED SPOTTER REPORTED 3.20 INCHES OF RAIN THIS EVENING IN THE OAK PARK SUBDIVISION OFF OF GLENWOOD AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WGUS52 KRAH 012225
FFWRAH
NCC183-020130-
/O.NEW.KRAH.FF.W.0048.130901T2225Z-130902T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER NORTHERN
  WAKE COUNTY. DOPPLER RADAR ESTIMATED THAT AS MUCH AS 1 TO 2   
INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNED AREA.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WAKE FOREST... RALEIGH 
AND CARY.

AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL ARE STILL POSSIBLE RESULTING 
IN ADDITIONAL FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
      3588 7829 3583 7826 3581 7826 3573 7841
      3578 7887 3587 7886 3587 7882 3593 7881
      3592 7876 3598 7871 3601 7870 3603 7875
      3608 7874 3607 7868

$$

77
2 follow-up statements
979 
WGUS72 KRAH 012325
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SUN SEP 1 2013

NCC183-020130-
/O.CON.KRAH.FF.W.0048.000000T0000Z-130902T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
725 PM EDT SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHERN WAKE COUNTY...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN WAKE 
COUNTY. DOPPLER RADAR ESTIMATED THAT AS MUCH AS 3 TO 4 INCHES OF 
RAIN HAS FALLEN OVER PORTIONS OF NORTH RALEIGH.

TRAINED SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED FLOODING AND CARS 
STALLED IN THE FLOOD WATERS ALONG NEW FALLS OF NEUSE ROAD NEAR 
CAPITAL BOULEVARD AND MULTIPLE LOCATIONS ALONG MILLBROOK ROAD 
BETWEEN DIXON DRIVE AND SIX FORKS ROAD. SEVERAL TRAINED SPOTTERS 
HAVE REPORTED RAINFALL AMOUNTS IN THESE AREAS OF AROUND 3 INCHES IN 
LESS THAN AN HOUR.

AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL ARE STILL POSSIBLE RESULTING 
IN ADDITIONAL FLOODING.

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO 
RALEIGH... WAKE FOREST... WENDELL AND LOCATIONS ALONG CRABTREE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.


&&

LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
      3588 7829 3583 7826 3581 7826 3573 7841
      3578 7887 3587 7886 3587 7882 3593 7881
      3592 7876 3598 7871 3601 7870 3603 7875
      3608 7874 3607 7868

$$

77
521 
WGUS72 KRAH 020015
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SUN SEP 1 2013

NCC183-020130-
/O.CON.KRAH.FF.W.0048.000000T0000Z-130902T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
815 PM EDT SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHERN WAKE COUNTY...

AT 805 PM EDT...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN WERE 
EXITING THE RALEIGH AREA. LOCAL LAW ENFORCEMENT REPORT WIDESPREAD 
STREET FLOODING IN THE VICINITY OF GLENWOOD AVENUE AND CREEDMOOR 
ROAD. ALSO CRABTREE CREEK AT OLD WAKE FOREST ROAD HAS REACHED FLOOD 
STAGE AND WAS STILL CLIMBING. OVER 3 INCHES OF RAIN HAS FALLEN 
ACROSS NORTH RALEIGH SINCE 6 PM...MOST OF THAT FALLING BETWEEN 6 AND 
7 PM.

FLASH FLOODING IS POSSIBLE IN THE FOLLOWING STREAMS AND 
DRAINAGES...BRIER CREEK...CRABTREE CREEK...WALNUT CREEK...PERRY 
CREEK...AND ROCKY BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

VERY DANGEROUS FLASH FLOODING IS OCCURRING ACROSS THE AREA. DO NOT
ATTEMPT TO TRAVEL UNLESS YOU MUST DO SO TO ESCAPE THE FLOODING OR ARE
UNDER AN EVACUATION ORDER. IF YOU ARE IN A LOW LYING AREA...ALONG A
CREEK OR STREAM...OR IN AN AREA EXPERIENCING FLOODING...TAKE ACTION
NOW TO PROTECT YOUR LIFE. MOVE TO HIGHER GROUND IMMEDIATELY.

&&

LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
      3588 7829 3583 7826 3581 7826 3573 7841
      3578 7887 3587 7886 3587 7882 3593 7881
      3592 7876 3598 7871 3601 7870 3603 7875
      3608 7874 3607 7868

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:46 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 1, 2:46 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT SUN SEP 1 2013

.SYNOPSIS...
A WARM AND MOIST SOUTHERLY FLOW WILL PERSIST THROUGH MONDAY. A COLD
FRONT WILL APPROACH THE REGION FROM THE NORTHWEST MONDAY NIGHT...
THEN PUSH SLOWLY SOUTHEAST THROUGH THE CAROLINAS ON TUESDAY. IN THE
WAKE OF THE FRONT...HIGH PRESSURE WILL BUILD INTO THE REGION ON
WEDNESDAY AND LINGER THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM SUNDAY...

UPPER LEVEL DISTURBANCES WILL TRAVERSE THE REGION IN STRENGTHENING
CYCLONIC FLOW ALOFT THIS AFT/EVE...IN THE PRESENCE OF MODERATE
INSTABILITY (MLCAPE 1500-2000 J/KG) ASSOC/W STRONG INSOLATION AND A
VERY MOIST LOW-LEVEL AIRMASS. AS OF 16Z...ISOLATED TO SCATTERED
CONVECTION HAS DEVELOPED ALONG THE HIGHWAY 1 IN ASSOCIATION WITH
STRONG INSOLATION /RAPID EROSION OF CINH/ AND A SMALL AMPLITUDE
DISTURBANCE ALOFT PER WV IMAGERY AND RAP DATA. EXPECT THE BEST
CHANCE FOR CONVECTION THIS AFTERNOON EAST OF THE HIGHWAY 1 CORRIDOR
AS THE AFOREMENTIONED DISTURBANCE TRACKS SLOWLY EAST TOWARD THE
COAST...FOLLOWED BY INCREASING CHANCES IN THE WESTERN PIEDMONT BY
LATE THIS AFTERNOON THROUGH THIS EVENING AS A SMALL AMPLITUDE WAVE
(IN EASTERN KY AT 16Z) TRACKS SLOWLY EAST IN VICINITY OF THE
NORTHWEST NC AND SOUTHWEST VA BORDER. DESPITE MODERATE
INSTABILITY...GIVEN WEAK DEEP LAYER SHEAR (<= 20 KT)...WEAK TO
MARGINAL DCAPE (500-1000 J/KG) AND WEAK MID-LEVEL LAPSE RATES...FEEL
THAT THE POTENTIAL FOR AN ISOLD SVR STORM IS TOO LOW TO WARRANT
MENTION IN THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME. A SLIGHT
CHANCE OF SHOWERS WILL LIKELY PERSIST OVERNIGHT GIVEN EXCELLENT DEEP
LAYER MOISTURE AND MARGINAL NOCTURNAL INSTABILITY IN THE PRESENCE OF
CYCLONIC FLOW ALOFT...WITH THE RELATIVE BEST CHANCE NEAR THE VA
BORDER WHERE DPVA APPEARS MORE LIKELY. EXPECT HIGHS IN THE UPPER 80S
TO LOWER 90S...OR 87-92F...HIGHEST IN THE COASTAL PLAIN. LOWS
TONIGHT IN THE LOWER TO MID 70S...OR 70-74F. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 245 PM SUNDAY...

OVERVIEW:
CYCLONIC FLOW ALOFT WILL FURTHER STRENGTHEN ACROSS THE MID-
ATLANTIC AND CAROLINAS ON MON/MON NIGHT AS AN UPPER LEVEL LOW
AMPLIFIES ACROSS THE NORTHERN GREAT LAKES. AN ATTENDANT SFC LOW
WILL BE PRESENT ACROSS THE LOWER GREAT LAKES AND NORTHERN MID-
ATLANTIC...WITH A COLD FRONT EXTENDING SOUTHWEST FROM THE OH
VALLEY INTO THE LOWER MS RIVER VALLEY. THE COLD FRONT WILL
APPROACH THE SOUTHERN APPALACHIANS FROM THE NORTHWEST BY 12Z TUE.

PRECIP CHANCES:
EXPECT A THERMODYNAMIC ENVIRONMENT LARGELY SIMILAR TO TODAY ON MON
AFT/EVE...WITH THE POSSIBLE EXCEPTION OF SLIGHTLY STEEPER MID-
LEVEL LAPSE RATES ON THE ORDER OF 6.0-6.5 C/KM IN ADDITION TO A DRIER
MID-LEVEL AIRMASS...WHICH SHOULD CONTRIBUTE TO MLCAPE VALUES OF
1500-2500 J/KG AND DCAPE OF 1000-1250 J/KG AT PEAK HEATING.
FORCING FOR ASCENT MON AFT/EVE WILL CONSIST OF WEAK/SHALLOW LOW-
LEVEL CONVERGENCE ASSOCIATED WITH A SHARPENING LEE TROUGH...AND
DPVA ASSOC/W SMALL AMPLITUDE DISTURBANCES IN CYCLONIC FLOW
ALOFT...WHICH SHOULD BE MORE THAN ENOUGH TO RESULT IN SCATTERED TO
WIDESPREAD CONVECTION GIVEN MODERATE DIURNAL DESTABILIZATION AND
DEEP MOISTURE WITH PWAT VALUES OF ~1.75". THE EXACT TIMING AND
COVERAGE OF CONVECTION REMAINS DIFFICULT TO ASCERTAIN GIVEN THAT
IT WILL HIGHLY DEPEND ON THE PRECISE TIMING OF SMALL AMPLITUDE
DISTURBANCES ALOFT...AND PERHAPS FURTHER COMPLICATED BY THE
REMNANTS OF ANY UPSTREAM MCS ACTIVITY (IF SUCH ACTIVITY DEVELOPS
OVER THE TN VALLEY) LATE TONIGHT AND MONDAY MORNING...SIMILAR TO
THE PAST FEW DAYS. AT THIS TIME WILL MAKE LITTLE CHANGE TO THE
PREVIOUS FCST WITH PRECIP CHANCES ~50%. CHANCES SHOULD DECREASE
WITHIN SEVERAL HOURS AFTER SUNSET...THOUGH A SLIGHT TO LOW CHANCE
OF SHOWERS (PERHAPS AN ISOLD STORM) WILL PERSIST AFTER MIDNIGHT
GIVEN DEEP MOISTURE...MARGINAL NOCTURNAL INSTABILITY AND CYCLONIC
FLOW ALOFT.

TEMPERATURES:
HIGHS ON MON WILL BE SIMILAR TO BUT PERHAPS SLIGHTLY WARMER THAN
TODAY DEPENDING ON CLOUD COVER AND CONVECTION...IN THE UPPER 80S
TO LOWER 90S...OR 88-93F...WARMEST IN THE EAST. LOWS MON NIGHT
ABOVE NORMAL IN THE LOWER TO MID 70S GIVEN CLOUD COVER AND LIGHT
SOUTHERLY FLOW IN ADVANCE OF THE COLD FRONT APPROACHING THE
SOUTHERN APPALACHIANS.

SEVERE THREAT:
THE OVERALL ENVIRONMENT ON MON AFT/EVE WILL BE SIMILAR TO TODAY...
WITH SLIGHTLY STRONGER DEEP LAYER SHEAR (~20 KT) AND...PERHAPS MORE
IMPORTANTLY...SLIGHTLY STEEPER MID-LEVEL LAPSE RATES AND A DRIER
MID-LEVEL AIRMASS THAT WILL CONTRIBUTE TO STRONGER DCAPE DURING
PEAK HEATING. WITH THE ABOVE IN MIND...WILL INCLUDE MENTION IN THE
HAZARDOUS WEATHER OUTLOOK OF A POTENTIAL FOR ISOLD SEVERE STORMS
CAPABLE OF PRODUCING DAMAGING WINDS DURING THE AFT/EVE. IF FORCING
FOR ASCENT IS JUXTAPOSED WELL WITH PEAK HEATING AND DEVELOPMENT IS
LARGELY DELAYED UNTIL MID/LATE AFTERNOON...A BETTER SEVERE WIND
THREAT COULD EMERGE VIA ORGANIZATION ASSOC/W OUTFLOW GIVEN AN
ENVIRONMENT THAT WOULD FAVOR ROBUST COLD POOLS. -VINCENT

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 200 PM SUNDAY...

MORE AND MORE THE LONG TERM IS SHAPING UP TO BE AN EXTENDED PERIOD
OF DRY WEATHER CHARACTERIZED BY NEAR NORMAL TEMPERATURES FOR EARLY
SEPTEMBER. THE BEST CHANCE FOR RAIN COULD BE VERY EARLY ON IN THE
PERIOD AS AN UPPER TROUGH SITS OVER THE EAST COAST WITH A SURFACE
LOW MOVING THROUGH SOUTHERN QUEBEC. ON TUESDAY AFTERNOON THE MAIN
FRONTAL SYSTEM ASSOCIATED WITH THIS LOW SHOULD BE JUST EAST OF THE
CWA WITH REINFORCING BOUNDARY OVER THE APPALACHIANS. GFS FORECAST
SOUNDINGS IN BUFKIT INDICATE THAT AN ELEVATED MIXED LAYER WILL STILL
EXIST BUT WILL BECOME INCREASING CAPPED AS THE DAY GOES ON. THE BEST
CONDITIONS FOR ANY KIND OF SUSTAINED CONVECTION SHOULD BE FROM
FAYETTEVILLE SOUTH AND EAST. BACK TO THE WEST A LARGE SURFACE HIGH
WILL SLOWLY BUILD EASTWARD...ENFORCING MORE STABLE CONDITIONS WITH
TIME. WILL KEEP CHANCE POPS IN THE SOUTHEAST WITH SLIGHT CHANCE BACK
TO THE WEST. THIS SHOULD BE THE HOTTEST DAY OF THE LONG TERM AS THE
FULL EFFECTS OF THE FRONT WILL NOT BE REALIZED UNTIL WEDNESDAY.
HIGHS IN THE UPPER 80S TO NEAR 90 DEGREES. LOWS IN THE LOWER 60S NW
TO UPPER 60S SOUTH.

WEDNESDAY THROUGH FRIDAY CENTRAL NC WILL BE UNDER A DOMINANT SURFACE
HIGH PRESSURE AND A VERY WEAK UPPER LEVEL FLOW REGIME BETWEEN THE
UPPER TROUGH TO THE NORTH AND THE VERY STRONG UPPER HIGH OVER THE
SOUTHWESTERN CONUS. WEATHER SHOULD REMAIN DRY AND HIGHS WILL BE IN
THE MID 80S WITH LOWS IN THE LOW TO MID 60S.

THE STRONG HIGH OVER THE SOUTHWESTERN CONUS WILL BEGIN TO BREAK DOWN
OVER THE WEEKEND AND A WEAK UPPER LEVEL LOW OVER THE DEEP SOUTH WILL
SLOWLY BEGIN TO ADVECT MOISTURE TOWARDS THE SOUTHWESTERN PORTIONS OF
OUR CWA. IT IS VERY POSSIBLE AT THIS POINT THAT THE WEEKEND COULD
REMAIN DRY BUT THE CHANCES FOR PRECIPITATION WILL CERTAINLY BE
GREATER THAN MIDWEEK. WILL CARRY SLIGHT CHANCE POPS SATURDAY AND
SUNDAY AFTERNOON WITH HIGHEST VALUES IN THE SOUTHWEST BUT STILL FEEL
LIKE SURFACE HIGH WILL KEEP WEATHER LARGELY DRY THROUGH THE END OF
THE LONG TERM. MAY SEE A VERY GRADUAL WARMING TOWARDS THE UPPER 80S
BY THE WEEKEND WITH LOWS TRENDING TOWARDS THE UPPER 60S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1200 PM SUNDAY...

24-HR TAF PERIOD:
MVFR/VFR CEILINGS RANGING FROM 1500-4500 FT AGL ARE EXPECTED ACROSS
CENTRAL NC THIS AFTERNOON...WITH THE BEST CHANCE OF MVFR CEILINGS AT
THE INT/GSO TERMINALS THROUGH EARLY/MID AFTERNOON...THEN EQUAL
CHANCES AT ALL TERMINALS MID AFTERNOON THROUGH MIDNIGHT IN ASSOC/W
SCATTERED SHOWERS AND THUNDERSTORMS. SUB-VFR CEILINGS OR FOG WILL BE
POSSIBLE ONCE AGAIN OVERNIGHT...PRIMARILY BETWEEN 06-14Z MONDAY
MORNING.

LOOKING AHEAD:
THE PROBABILITY FOR SHOWERS AND THUNDERSTORMS WILL FURTHER INCREASE
MON AFT/EVE INTO MON NIGHT AT ALL TERMINALS...IN ASSOCIATION WITH
STRENGTHENING CYCLONIC FLOW ALOFT AND A COLD FRONT APPROACHING THE
REGION FROM THE NORTHWEST. THE FRONT IS EXPECTED TO PROGRESS
SOUTHEAST ACROSS CENTRAL NC DURING THE DAY TUE...WITH THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS SHIFTING TO THE EASTERN
TERMINALS (RDU/FAY/RWI) BY TUE AFTERNOON. ASIDE FROM A CHANCE FOR
FOG NEAR AND JUST PRIOR TO SUNRISE (08-12Z) WED/THU...EXPECT VFR
CONDITIONS IN THE WAKE OF THE FRONT AS HIGH PRESSURE BUILDS INTO THE
REGION. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...RTE
AVIATION...VINCENT
Hazardous weather outlook, Sep 1, 11:05 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT SUN SEP 1 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1105 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
MONDAY AFTERNOON AND EVENING...IN ADVANCE OF A COLD FRONT
APPROACHING THE MOUNTAINS FROM THE NORTHWEST. A FEW STORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

THUNDERSTORMS WILL DEVELOP DURING THE DAY TUESDAY AS THE COLD
FRONT PUSHES SOUTHEAST THROUGH CENTRAL NORTH CAROLINA. AN ISOLATED
SEVERE STORM WILL BE POSSIBLE...PRIMARILY ALONG AND EAST OF
HIGHWAY 1.

VINCENT

In the hours before

Special weather statement, Sep 1, 4:19 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT SUN SEP 1 2013

NCZ042-043-012115-
JOHNSTON-WILSON-
419 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WILSON
COUNTIES THROUGH 515 PM EDT...

AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMS...OR ABOUT 19 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SIMS...LUCAMA...
WILSON...KENLY...AND...BLACK CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 107 AND 121.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3557 7782 3559 7783 3558 7800 3560 7805
      3557 7818 3571 7831 3574 7821 3573 7820
      3584 7790 3584 7785 3587 7783 3583 7775
      3573 7772 3567 7766
TIME...MOT...LOC 2017Z 266DEG 10KT 3570 7811

10
Special weather statement, Sep 1, 4:21 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT SUN SEP 1 2013

NCZ021>023-038>040-012145-
ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
421 PM EDT SUN SEP 1 2013

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING
WILL MOVE ACROSS THE NORTHWEST PIEDMONT THROUGH 545 PM EDT...

AT 417 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS WITH
HEAVY RAIN MOVING EAST AT 20 MPH ACROSS THE TRIAD REGION INTO
ALAMANCE COUNTY. THESE STORMS WERE PRODUCING RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR. OTHER STORMS IN DAVIE AND YADKIN COUNTIES
WILL AFFECT THE TRIAD SHORTLY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WINSTON-SALEM...CLEMMONS...HIGH
POINT...JAMESTOWN...GREENSBORO...PLEASANT GARDEN...FOREST
OAKS...MCLEANSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3625 7970 3623 7926 3616 7926 3551 7954
      3551 7964 3584 8043 3586 8042 3585 8039
      3589 8042 3589 8037 3596 8038 3599 8043
      3601 8042 3606 8047 3604 8050 3609 8051
TIME...MOT...LOC 2017Z 265DEG 18KT 3601 8009

WSS
Special weather statement, Sep 1, 5:12 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT SUN SEP 1 2013

NCZ008-025-026-041-012215-
DURHAM-FRANKLIN-GRANVILLE-WAKE-
512 PM EDT SUN SEP 1 2013

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN
WAKE...SOUTHERN GRANVILLE...SOUTHERN FRANKLIN AND DURHAM COUNTIES
THROUGH 615 PM EDT...

AT 510 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER BETHESDA AND DURHAM...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GORMAN...CREEDMOOR...
FALLS LAKE...AND PURNELL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

BOATERS ON FALLS LAKE AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3625 7863 3592 7834 3586 7891 3587 7891
      3586 7900 3597 7899
TIME...MOT...LOC 2110Z 232DEG 9KT 3597 7880

WSS
Special weather statement, Sep 1, 5:49 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SUN SEP 1 2013

NCZ038-012245-
DAVIDSON-
549 PM EDT SUN SEP 1 2013

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY
THROUGH 645 PM EDT...

AT 549 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
NORTHWEST OF LINWOOD...OR ABOUT 6 MILES SOUTHEAST OF MOCKSVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEXINGTON...AND...
ARCADIA...WELCOME.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN
WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.

&&

LAT...LON 3583 8046 3586 8042 3585 8039 3589 8042
      3589 8037 3596 8038 3600 8022 3601 8021
      3603 8015 3601 8005 3578 8006 3573 8045
      3574 8046 3577 8046 3579 8048 3582 8047
      3584 8049
TIME...MOT...LOC 2149Z 255DEG 16KT 3582 8049

WSS
Special weather statement, Sep 1, 5:56 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT SUN SEP 1 2013

NCZ041-012300-
WAKE-
556 PM EDT SUN SEP 1 2013

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY
THROUGH 700 PM EDT...

AT 556 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RDU INTERNATIONAL...OR ABOUT OVER CARY...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RALEIGH...NEW HOPE...
AND...FALLS LAKE...KNIGHTDALE...ROLESVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN
WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.

&&

LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
      3589 7832 3590 7831 3587 7828 3583 7826
      3581 7826 3572 7878 3587 7884 3590 7882
      3601 7850
TIME...MOT...LOC 2156Z 252DEG 18KT 3583 7870

WSS
Special weather statement, Sep 1, 6:03 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SUN SEP 1 2013

NCZ022-023-039-040-012300-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
603 PM EDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF
RANDOLPH...GUILFORD...CHATHAM AND ALAMANCE COUNTIES THROUGH 700 PM
EDT...

AT 603 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLIMAX...OR ABOUT 6 MILES NORTHEAST OF RANDLEMAN...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LIBERTY...STALEY...
SNOW CAMP...SUTPHIN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN
WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.

&&

LAT...LON 3598 7983 3596 7926 3571 7927 3580 7985
TIME...MOT...LOC 2203Z 276DEG 18KT 3588 7973

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:29 PM EDTSpecial Weather StatementRAHFranklin, Nash, Vance, Warren61 min
Sep 1, 3:08 PM EDTSpecial Weather StatementRAHNash37 min
Sep 1, 3:12 PM EDTSpecial Weather StatementRAHNash33 min
Sep 1, 3:24 PM EDTSpecial Weather StatementRAHGuilford51 min
Sep 1, 3:39 PM EDTSpecial Weather StatementRAHHalifax66 min
Sep 1, 3:47 PM EDTSpecial Weather StatementRAHEdgecombe, Nash58 min
Sep 1, 3:59 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford3 hr
Sep 1, 4:19 PM EDTSpecial Weather StatementRAHWilson56 min
Sep 1, 4:21 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph84 min
Sep 1, 4:34 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson41 min
Sep 1, 4:43 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph47 min
Sep 1, 4:45 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
Sep 1, 5:12 PM EDTSpecial Weather StatementRAHDurham63 min
Sep 1, 5:15 PM EDTAreal Flood AdvisoryRAHAlamance3 hr
Sep 1, 5:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Wake49 min
Sep 1, 5:28 PM EDTFlash Flood WarningRAHAlamance, Durham, Orange4 hr
Sep 1, 5:49 PM EDTSpecial Weather StatementRAHDavidson56 min
Sep 1, 5:56 PM EDTSpecial Weather StatementRAHWake64 min
Sep 1, 6:03 PM EDTSpecial Weather StatementRAHAlamance57 min
Sep 1, 6:12 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake48 min
Sep 1, 6:19 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Wake3 hr
Sep 1, 6:38 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Stanly67 min
Sep 1, 6:50 PM EDTSpecial Weather StatementRAHDurham55 min
Sep 1, 6:58 PM EDTSpecial Weather StatementRAHHarnett47 min
Sep 1, 7:01 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake59 min
Sep 1, 7:06 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Wake39 min
Sep 1, 7:38 PM EDTSpecial Weather StatementRAHAnson, Chatham, Harnett, Hoke, Lee, Moore and 2 more52 min
Sep 1, 7:42 PM EDTSpecial Weather StatementRAHJohnston, Wake63 min
Sep 1, 7:48 PM EDTAreal Flood AdvisoryRAHJohnston, Wake2 hr

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.